Alert archive / Ohio / Tornado Warnings in 2009

Tornado Warning 37, NWS Wilmington, OH

July 22, 2009Scioto County, Ohio

NWS Wilmington, OH issued this tornado warning at Jul 22, 2009, 4:39 PM EDT for Scioto County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2009, 4:39 PM EDT (20:39 UTC)
Expired
Jul 22, 2009, 5:15 PM EDT
In force
36 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

County Scioto County, OH

The radar

The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KILN 222039
TORILN
OHC145-222115-
/O.NEW.KILN.TO.W.0037.090722T2039Z-090722T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
439 PM EDT WED JUL 22 2009

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN SCIOTO COUNTY IN SOUTHWEST OHIO...

* UNTIL 515 PM EDT.

* AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR WHEELERSBURG...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH WEBSTER...

IN ADDITION...LYRA IS NEAR THE PATH OF THIS DANGEROUS THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

&&

LAT...LON 3866 8278 3872 8287 3890 8276 3889 8276
      3885 8276 3885 8270 3884 8264 3875 8265
      3874 8267 3874 8269 3873 8269
TIME...MOT...LOC 2039Z 219DEG 14KT 3871 8280

$$
2 follow-up statements
000 
WWUS51 KILN 222101
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
501 PM EDT WED JUL 22 2009

OHC145-222115-
/O.CON.KILN.TO.W.0037.000000T0000Z-090722T2115Z/
SCIOTO OH-
501 PM EDT WED JUL 22 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR EASTERN
SCIOTO COUNTY...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
DANGEROUS STORM WAS LOCATED NEAR SOUTH WEBSTER...MOVING NORTHEAST AT
15 MPH.

LOCATIONS IMPACTED INCLUDE...
SOUTH WEBSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. MOBILE HOMES
AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID
WINDOWS

PLEASE REPORT TORNADOES...FUNNEL CLOUDS...STRONG WINDS OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN
YOU CAN DO SO SAFELY.

&&

LAT...LON 3875 8265 3875 8273 3881 8281 3885 8276
      3885 8270 3884 8264
TIME...MOT...LOC 2101Z 219DEG 14KT 3880 8273

$$
000 
WWUS51 KILN 222111
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
511 PM EDT WED JUL 22 2009

OHC145-222122-
/O.EXP.KILN.TO.W.0037.000000T0000Z-090722T2115Z/
SCIOTO OH-
511 PM EDT WED JUL 22 2009

...THE TORNADO WARNING FOR EASTERN SCIOTO COUNTY WILL EXPIRE AT 515
PM EDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE TORNADO WARNING WILL BE ALLOWED TO
EXPIRE.

PLEASE REPORT PREVIOUS TORNADOES...WIND DAMAGE OR HAIL TO THE
NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 3875 8265 3875 8273 3881 8281 3885 8276
      3885 8270 3884 8264
TIME...MOT...LOC 2112Z 219DEG 14KT 3883 8270

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Jul 22, 4:08 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 22, 4:08 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EDT WED JUL 22 2009

.SYNOPSIS...
AN AREA OF LOW PRESSURE AND ASSOCIATED RAIN SHOWERS WILL CONTINUE TO
MOVE ACROSS THE OHIO VALLEY THROUGH THE EVENING. RAIN CHANCES WILL
GRADUALLY BEGIN TO TAPER OFF FROM THE WEST OVERNIGHT AS THE LOW
PRESSURE CENTER MOVES NORTHEAST. SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE RENEWED FOR THE AFTERNOON HOURS ON THURSDAY AS THE UPPER
TROUGH PIVOTS ACROSS THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 19Z LOW PRESSURE WAS CENTERED OVER SOUTH CENTRAL INDIANA. BY 22Z LOW
WILL BE CENTERED OVER SE INDIANA. BOTH NAM AND GFS ARE DOING WELL WITH
CURRENT PLACEMENT OF RAINFALL. GOOD ISENTROPIC LIFT CONTINUES OVER
THE AREA WHICH IS HELPING IN COVERAGE OF RAINFALL. CLOUD COVER AND
RAIN CONTINUES TO KEEP TEMPERATURES COOL HOWEVER HAVE MADE SLIGHT
ADJUSTMENTS UPWARDS IN AREAS THAT HAVE NOT RECEIVED AS MUCH
RAINFALL AND HAVE HIGHER TEMPS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY MORNING/...
SURFACE LOW WILL CONTINUE TO TRACK TO THE NORTHEAST DURING THE
OVERNIGHT HOURS AND WILL BE LOCATED OVER NORTHERN OHIO BY 12Z. AS
SURFACE LOW MOVES TO THE NORTHEAST THE GREATEST CHANCE OF
PRECIPITATION WILL AS WELL. NAM IS SLIGHTLY FASTER IN MOVING AREA
OF PRECIP OUT OF AREA THAN GFS WHICH IS THE OPPOSITE OF YESTERDAY.
WENT WITH A BLEND BETWEEN THE TWO SINCE BOTH ARE DOING RATHER WELL
IN CURRENT PLACEMENT OF LOW. GREATEST ISENTROPIC LIFT CUTS OFF BY
06Z AND THEREFORE HAVE CUT POPS DOWN AFTER THAT TIME FRAME. A LULL
IN THE PRECIPITATION WILL OCCUR ACROSS WESTERN PORTIONS OF THE
REGION THURSDAY MORNING. BY THURSDAY AFTERNOON UPPER TROUGH PIVOTS
THROUGH THE OHIO VALLEY HELPING TO SPARK SOME AFTERNOON SHOWERS.
THERE IS SOME SLIGHT INSTABILITY DURING THE AFTERNOON HOURS AND
THEREFORE HAVE ADDED ISOLATED THUNDER AS WELL. BY THE EVENING
SHOWERS WILL BEGIN TO TAPER OFF AS TROUGH CONTINUES MOVEMENT EAST.
MODELS IN GENERAL AGREEMENT WITH 850 TEMPS AROUND 12 TO 14
DEGREES CELSIUS. HAVE WORKED WITH THIS AND ADJUSTED FOR CLOUD
COVER AND PRECIPITATION.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
SURFACE HIGH WILL BRIEFLY BUILD INTO THE OHIO VALLEY FROM THE
SOUTHWEST ON FRIDAY. SOUTHERLY FLOW OVERNIGHT WILL BE FOUND AHEAD OF
THE NEXT COLD FRONT THAT WILL MOVE SOUTHEAST ON SATURDAY. SHOWERS
ARE EXPECTED WITH THIS FROPA...AND SOME ISOLATED THUNDER WILL ALSO
BE A POSSIBILITY. ANY LINGERING RAIN SHOULD EXIT TO THE SOUTHEAST ON
SATURDAY EVENING AS THIS IS A NICELY PROGRESSIVE SYSTEM.
TEMPERATURES WILL BE BELOW NORMAL THROUGH MUCH OF THE EXTENDED
FORECAST PERIOD DUE TO THE AIRMASS BEHIND SATURDAYS FRONT.

SOME COLD POOL SHOWERS THAT ARE DIURNALLY INDUCED WILL BE POSSIBLE
ON SUNDAY AND MONDAY...ESPECIALLY WITH THE COLDEST AIR FOUND SUNDAY
AFTERNOON WITH H8 TEMPS AROUND +12. GUIDANCE BEYOND DAY 5 AND 6 IS
SHOWING A GOOD SHOT OF PRECIPITATION AHEAD OF THE NEXT STRONG COLD
FRONT AND SURFACE LOW. THIS APPEARS OVERDONE UNTIL THE LOW AND
SURFACE FRONT HAVE A MUCH CLOSER PROXIMITY...ON WEDNESDAY. WILL HAVE
A CHANCE FOR SHOWERS IN THE WARM SECTOR TUESDAY JUST BECAUSE OF THE
STRONG SOUTHERLY FLOW PUMPING IN SIGNIFICANT MOISTURE.

GENERALLY WENT COOLER THAN HPC GUIDANCE IN THE EXTENDED WITH CLOUD
COVER AND COLD POOL THINKING...MORE TOWARDS THE GFS TEMPERATURES.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
AN AREA OF LOW PRESSURE WILL PUSH NORTHEAST ALONG THE OHIO RIVER
TOWARD OHIO THIS AFTERNOON AND EVENING. A LARGE AREA OF RAIN HAS
BEEN AFFECTING THE REGION FOR MOST OF THE DAY AND WILL LIKELY
CONTINUE TO DO SO. CEILINGS AND VISIBILITIES HAVE OCCASIONALLY
BEEN IN THE VFR AND MVFR RANGE...AND THIS IS EXPECTED TO CONTINUE.

GOING INTO THE OVERNIGHT HOURS...THE HEAVIEST OF THE RAINFALL WILL
END. HOWEVER...MVFR VISIBILITIES AND IFR CEILINGS WILL CONTINUE OR
BECOME MORE PREVALENT. THERE MAY BE PERIODS OF LIFR CEILINGS BY EARLY
MORNING...THOUGH THIS HAS NOT BEEN EXPLICITLY FORECASTED AT THIS
TIME. CLOUDS WILL GRADUALLY AND SLOWLY LIFT AS THE DAY
PROGRESSES...ALLOWING FOR VFR CONDITIONS BY AFTERNOON...JUST
OUTSIDE THE TAF WINDOW AT MOST OF THE SITES.

WINDS WILL SHIFT AROUND AS THE LOW PASSES...OUT OF THE EAST FOR
THE TIME BEING...AND SHIFTING TO THE WEST OVERNIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS LOOK POSSIBLE ON THURSDAY AS
WELL...BUT CONFIDENCE IN COVERAGE IS LOW ENOUGH TO LEAVE OUT AT
THIS TIME.

OUTLOOK...THUNDERSTORMS POSSIBLE ON SATURDAY AND SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...BROOKS
NEAR TERM...BROOKS
SHORT TERM...BROOKS
LONG TERM...FRANKS
AVIATION...HATZOS
Hazardous weather outlook, Jul 22, 5:03 AM EDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
503 AM EDT WED JUL 22 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-230915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
503 AM EDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RYAN

In the hours before

Special weather statement, Jul 22, 4:22 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
422 PM EDT WED JUL 22 2009

OHZ088-222100-
SCIOTO OH-
422 PM EDT WED JUL 22 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCIOTO COUNTY THROUGH
500 PM EDT...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR WHEELERSBURG...MOVING NORTHEAST AT
25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LOCATIONS IMPACTED INCLUDE...
NEW BOSTON...ROSEMOUNT...WHEELERSBURG...SCIOTODALE AND SOUTH WEBSTER.

IN ADDITION...POWELLSVILLE...SCIOTOVILLE...LYRA...PORTSMOUTH REGIONAL
AIRPORT AND MINFORD ARE NEAR THE PATH OF THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

Nearby

Tornado Warnings in Ohio, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.